Alert archive / California / Snow Advisories in 2008

Snow Advisory 2, NWS San Francisco Bay Area, CA

January 24, 20085 counties in California

NWS San Francisco Bay Area, CA issued this snow advisory at Jan 24, 2008, 8:06 AM PST for 5 counties in California. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2008, 8:06 AM PST (16:06 UTC)
Expired
Jan 25, 2008, 7:16 AM PST
In force
23 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2008-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2008-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KMTR 241606
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
806 AM PST THU JAN 24 2008

CAZ507-511-512-517-518-250015-
/O.NEW.KMTR.SN.Y.0002.080124T1606Z-080125T0200Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
806 AM PST THU JAN 24 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

LOW PRESSURE OFF THE CENTRAL CALIFORNIA COAST WITH ITS ASSOCIATED
COLD AIR ALOFT CONTINUES TO BRING PRECIPITATION INCLUDING
THUNDERSTORMS TO THE CENTRAL COAST AREA MOUNTAINS. WITH THE COLD
AIR SNOW HAS BEEN REPORTED AS LOW AS 1500 FEET ON AREA MOUNTAIN
PASSES AND A SNOW ADVISORY HAS BEEN POSTED FOR THE CENTRAL COAST
MOUNTAINS FOR ELEVATIONS FROM 2000 FEET AND ABOVE TODAY. SNOW
ACCUMULATIONS WILL VARY FROM 3 TO 6 INCHES TODAY AT AND ABOVE 2000
FEET FOR THE NORTH BAY MOUNTAINS...EAST BAY MOUNTAINS...SANTA CRUZ
MOUNTAINS... AND THE SANTA LUCIA MOUNTAINS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. MOTORISTS
TRANSITING LOCAL PASSES TODAY SHOULD EXPECT SNOW AND SLIPPERY ROADS.

$$
GUDGEL
3 follow-up statements
000 
WWUS46 KMTR 250012
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
412 PM PST THU JAN 24 2008

CAZ507-511-512-517-518-250200-
/O.CON.KMTR.SN.Y.0002.000000T0000Z-080125T0200Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
412 PM PST THU JAN 24 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON FOR THE MOUNTAINS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS...

A COLD STORM SYSTEM CENTERED NEAR THE CENTRAL CALIFORNIA COAST ON
THURSDAY AFTERNOON CONTINUED TO PRODUCE NUMEROUS RAIN AND SNOW
SHOWERS. SNOW WAS REPORTED IN THE MOUNTAINS AS LOW AS 1400 FEET.
AT MID AFTERNOON...SNOW WAS REPORTED AT THE SUMMIT OF HIGHWAY 17
IN THE SANTA CRUZ MOUNTAINS. SATELLITE AND RADAR DATA INDICATE
SCATTERED SHOWERS WILL CONTINUE IN THE MOUNTAINS FOR THE REMAINDER
OF THE AFTERNOON. LITTLE CHANGE IN SNOW LEVEL IS EXPECTED. SHOWERS
WILL TAPER OFF THIS EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. MOTORISTS DRIVING
THROUGH MOUNTAIN PASSES ABOVE 1500 FEET CAN EXPECT SNOW AND SLIPPERY
ROADS THROUGH 6 PM.

$$

DYKEMA
000 
WWUS46 KMTR 250156
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
556 PM PST THU JAN 24 2008

CAZ507-511-512-517-518-251700-
/O.EXT.KMTR.SN.Y.0002.000000T0000Z-080125T1700Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
556 PM PST THU JAN 24 2008

...SNOW ADVISORY NOW IN EFFECT UNTIL 9 AM PST FRIDAY FOR THE
MOUNTAINS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS...

THE SNOW ADVISORY FOR THE MOUNTAINS OF THE SAN FRANCISCO AND
MONTEREY BAY AREAS WAS DUE TO EXPIRE AT 6 PM THURSDAY. THE
SNOW ADVISORY HAS NOW BEEN EXTENDED UNTIL 9 AM FRIDAY.

LATEST SATELLITE AND RADAR DATA INDICATE SCATTERED SHOWERS WILL
CONTINUE THROUGH THE EVENING HOURS. SNOW SHOWERS HAVE BEEN REPORTED
AS LOW AS 1400 FEET IN THE SANTA CRUZ MOUNTAINS. THE NEXT WEATHER
SYSTEM WILL SPREAD MORE STEADY PRECIPITATION ACROSS THE AREA
BEGINNING LATE TONIGHT. SNOW LEVELS WITH THE NEXT WEATHER SYSTEM
WILL START OUT AT ABOUT 2000 FEET LATE TONIGHT...BUT WILL RISE
RAPIDLY TO ABOVE 3000 FEET BY LATE FRIDAY MORNING. ADDITIONAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE
2000 FEET TONIGHT THROUGH EARLY FRIDAY MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. SEVERAL HIGH ELEVATION ROADS IN THE SANTA CRUZ
MOUNTAINS WERE CLOSED DUE TO SNOW ON THURSDAY AFTERNOON. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING. MOTORISTS DRIVING THROUGH MOUNTAIN PASSES ABOVE
1500 FEET CAN EXPECT SNOW AND SLIPPERY ROADS THROUGH EARLY FRIDAY
MORNING.

$$

DYKEMA
000 
WWUS46 KMTR 251516
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
716 AM PST FRI JAN 25 2008

CAZ507-511-512-517-518-251630-
/O.CAN.KMTR.SN.Y.0002.000000T0000Z-080125T1700Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
716 AM PST FRI JAN 25 2008

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
SNOW ADVISORY. 

SNOW LEVELS ARE NOW ABOVE 3500 FEET AND WILL CONTINUE TO CLIMB TO
NEAR 5000 FEET AS A WARM FRONT MOVES ONTO THE COAST. DUE TO THE
RISING SNOW LEVELS THE SNOW ADVISORY HAS BEEN CANCELLED.

$$

R WALBRUN

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this snow advisory went out at Jan 24, 3:16 AM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 24, 3:16 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
316 AM PST THU JAN 24 2008

...HEAVY RAIN LIKELY FRIDAY AND SATURDAY...

.DISCUSSION...SHOWER ACTIVITY HAS RAMPED UP OVER THE PAST SEVERAL
HOURS WITH NUMEROUS CELLS MOVING ACROSS THE SOUTHERN HALF OF THE
CWA FROM THE SOUTHWEST AT ABOUT 22 KNOTS. LIGHTNING DETECTION
NETWORKS HAVE PICKED UP A FEW STRIKES OFF THE BIG SUR COAST...AND
SOME OF THESE CELLS HAVE BEEN PRODUCING SMALL HAIL IN MONTEREY AS
WELL AS CARMEL. LOOKING AT SATELLITE IMAGERY...ENHANCEMENT ALONG THE
SOUTHERN EDGE OF THE UPPER LOW WILL SWING OVER OUR CWA THIS MORNING
AND INTENSIFY SHOWERS OVER THE DISTRICT...ESPECIALLY THE SOUTHERN
HALF. SNOW LEVELS REMAIN RELATIVELY LOW...BETWEEN 2000 AND 3000 FEET
THIS MORNING...THEN RISING BY TONIGHT.

THE UPPER LOW WILL FINALLY WEAKEN AND BECOME ABSORBED BY THE NEXT
UPPER LOW CURRENTLY LOCATED JUST WEST OF THE QUEEN CHARLOTTE ISLANDS.
THIS SECOND UPPER LOW IS PROGGED TO MOVE STRAIGHT SOUTH AND END UP
WEST OF SAN FRANCISCO BY FRIDAY MORNING. IN THIS POSITION...THE
SOUTHWEST FLOW ALOFT WILL ENTRAIN TROPICAL MOISTURE INTO THE MIX AND
PRODUCE POTENTIALLY HEAVY RAINFALL ACROSS AT LEAST THE SOUTHERN HALF
OF THE CWA. STRONG SOUTHWEST WINDS ABOVE THE SURFACE...OVER 50 KNOTS
AT 925 MB PER LATEST NAM GUIDANCE...WOULD SPELL ENHANCED OROGRAPHICS
SO COASTAL RANGES OF SANTA CRUZ AND MONTEREY COUNTIES COULD SEE
UPWARDS OF 3-6 INCHES DURING THE 24 HOUR PERIOD ENDING 12Z SATURDAY.
LOWER ELEVATIONS COULD RECEIVE 0.5-1.5 INCHES OF RAIN DURING THIS
TIME FRAME...PER THE LATEST QPF GUIDANCE FROM THE CNRFC. HEAVY RAINS
AND GUSTY SOUTHERLY WINDS TO CONTINUE INTO SATURDAY BEFORE THIS LOW
MOVES TO THE SOUTH AND EAST. SHOWERY CONDITIONS WILL CONTINUE ACROSS
THE DISTRICT THROUGH SUNDAY...HOWEVER...AS THE MAIN UPPER TROUGH
REMAINS OVER THE WEST. A DECREASED SHOWER THREAT IS INDICATED FOR
MOST OF NEXT WEEK PER MEDIUM RANGE MODEL SOLUTIONS...BUT THERE ARE
DIFFERENCES AMONGST THE MODEL SOLUTIONS...SO CONFIDENCE IS LOW.

&&

.AVIATION...PREVIOUS DISCUSSION...LIGHT EAST NORTHEASTERLY WINDS WILL
PERSIST THROUGH THIS EVENING. WINDS WILL BECOME SOUTHEASTERLY
OVERNIGHT AS A LOW PRESSURE SYSTEM SPINNING OFF THE CENTRAL
CALIFORNIA COAST MOVES EAST AND DISSIPATES. VFR TO MVFR CIGS AND
SCATTERED RAIN SHOWERS WILL CONTINUE THROUGH TONIGHT INTO THURSDAY AS
YET ANOTHER UPPER LOW DROPS DOWN AND SITUATES ITSELF OFF THE
CALIFORNIA COAST. THEREFORE ANTICIPATE SIMILAR CONDITIONS TO PERSIST
THROUGH THE END OF THE WEEK.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 24, 5:45 AM PST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
545 AM PST THU JAN 24 2008

CAZ507-511-512-517-518-251400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
545 AM PST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ABOVE 3000 FEET IN THE
SAN FRANCISCO AND MONTEREY BAY REGION.

.DAY ONE...THURSDAY

INTERMITTENT RAIN SHOWERS WITH SNOW SHOWERS ABOVE 3000 FEET WILL
CONTINUE TODAY. THUNDERSTORMS WITH SMALL HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF HEAVY RAIN WILL BE POSSIBLE FRIDAY THROUGH SATURDAY WHEN
LOCALIZED FLOODING WILL BE POSSIBLE ESPECIALLY IN THE MOUNTAINS OF
MONTEREY AND SANTA CRUZ COUNTIES. RAIN TOTALS MAY EXCEED 6 INCHES IN
THE WETTEST MOUNTAINS. THE HEAVIEST RAIN IS EXPECTED SOUTH OF THE SAN
FRANCISCO BAY AREA WITH THIS EVENT. IN ADDITION SOUTHERLY WINDS FROM
20 TO 35 MPH WILL BE POSSIBLE FRIDAY THROUGH SATURDAY AND COULD BRING
DOWN WEAKENED TREES OR POWER LINES.

RAIN WILL LINGER THROUGH SUNDAY BEFORE SOME DRYING ARRIVES BY EARLY
NEXT WEEK. STAY TUNED FOR THE LATEST STATEMENTS REGARDING THE
UPCOMING WET WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES. PLEASE REPORT ANY SNOW
ACCUMULATIONS.

CAZ006-505-506-508>510-513>516-251400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
545 AM PST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY AREAS BELOW 3000 FEET IN ELEVATION.

.DAY ONE...THURSDAY

NUMEROUS SHOWERS WILL CONTINUE TODAY ALONG WITH POSSIBLE
THUNDERSTORMS CONTAINING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF RAIN...HEAVY AT TIMES ARE FORECAST FRIDAY THROUGH
SATURDAY. THE HEAVIEST RAIN IS EXPECTED FROM SAN FRANCISCO BAY
SOUTHWARD BUT LOCALIZED URBAN FLOODING WILL BE POSSIBLE THROUGHOUT
THE REGION DURING THIS PERIOD AS 1-3 INCHES OF RAIN WILL BE POSSIBLE
IN THE VALLEYS. IN ADDITION TO THE HEAVY RAIN STRONG SOUTHERLY WINDS
WILL BE POSSIBLE...ESPECIALLY ALONG THE COAST AND IN FAVORED VALLEY
LOCATIONS SUCH AS THE SANTA CLARA AND SALINAS VALLEYS WHERE WIND
SPEEDS TO 35 MPH WILL BE POSSIBLE FRIDAY AND SATURDAY.

RAIN WILL TAPER OFF BY SUNDAY WITH SOME DRYING POSSIBLE BY EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:34 PM PSTFlood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more36 hr
Jan 24, 1:59 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more38 hr

Nearby

Snow Advisories in California, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.